Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 11, 1997, 5:48 PM CDT for Hemphill County, Wheeler County, Texas. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 11, 1997, 6:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hemphill County, TX, Wheeler County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:50 PM CDT | Hail 1.75 | Wheeler, TX | Reported at intersection of Highways 1046 and 48. |
| Jun 11, 6:20 PM CDT | Tornado F1 | Kellerville, TX | |
| Jun 11, 6:39 PM CDT | Tornado F0 | Twitty, TX | Tornado remained over open country and track was estimated. |
| Jun 11, 6:46 PM CDT | Tornado F3 | Kellerville, TX | Tornado occurred near Pakan community on CR 453. Twelve homes damaged or destroyed along with 13 vehicles on Interstate 40. Two inch diameter hail fell along most of the tornado path. Tornado track was determined by official storm survey. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 11, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 112248 RRA SVRAMA TXC211-483-112345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 548 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...SOUTHERN HEMPHILL COUNTY...NORTHERN WHEELER COUNTY AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MOBEETIE. THIS STORM WAS MOVING EAST AT 10 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 2 hours 33 minutes before
FPUS3 KAMA 111951 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT WED JUN 11 1997 TEMPS HAVE RISEN INTO MID TO UPR 80S ACRS AREA...XCP OVR ERN AND NERN SXNS...WHICH LIE ON ERN SIDE OF SFC BNDRY ENHANCED BY OKLA OUTFLOW. DWPTS NR 70 DEG F ARE POOLING VCNTY THIS BNDRY...AND MSTR FLUX CNVGNC HAS BEEN MAXIMIZED ALG IT SINCE LATE MRNG. OTHER FEATURE OF NOTE IS DRYLN...MOVG THRU WRN OK PNHDL AND NWRN CORNER OF TX PNHDL. WL GROUP ZNS WITH AREAS W OF DRYLN HAVING NO MENTION OF SVR. RMNG SXNS WL BE UNDER THE GUN DUE TO VERY UNSTABLE AMS...EWD PROGRESSION OF DRYLN EXPCD ...AND H5 JET STREAK APCHG...WHICH WL AFFECT NRN ZNS. LOW-LVL JET WL INCR DURG NGT...SPCLY OVR ERN ZNS. THUS HI TO VRY HI POPS IN ORDER 1ST PD. DRYLN NOT EXPCD TO RACE EWD ACRS AREA...BUT TSTMS WL MOV EWD OFF OF IT THIS EVE AND TNGT. GOOD SHEAR WL CONT...SPCLY OVR ERN ZNS. SOME ACTIVITY WL RMN OVR ERN ZNS BY ERY MRNG. ON THU...LOW-LVL WLYS PVL MUCH OF DAY WITH SOME BACKING OCRG LATE. SHEARS DMSHD AND DRIER AIR WORKS IN. SOME EVE TRW PSBL HOWEVER AS NEXT JET STREAK APCHS FM SW. SLGT CHC THU EVE THRU FRI EVE. IN EXTDD...LONGWV TROF RMNS TO OUR W. CONT WITH CHC TRW THRU EXTDD. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Jun 11, 5:25 PM CDT, 23 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
Special weather statement, Jun 11, 5:29 PM CDT, 19 minutes before
OKZ002-003-TXZ003>005-008>010-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT WED JUN 11 1997 TORNADO WATCH NUMBER 402 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...IN THE OKLAHOMA PANHANDLE...TEXAS...IN THE TEXAS PANHANDLE...HANSFORD AND HUTCHINSON. THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS AREA. TORNADO WATCH NUMBER 402 REMAINS IN EFFECT UNTIL 9 PM CDT FOR BEAVER COUNTY IN THE OKLAHOMA PANHANDLE...AND FOR OCHILTREE...LIPSCOMB... ROBERTS...AND HEMPHILL COUNTIES IN THE TEXAS PANHANDLE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:56 PM CDT | Tornado Warning | AMA | Wheeler | 34 min |
| Jun 11, 6:32 PM CDT | Tornado Warning | AMA | Wheeler | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.